Document Detail


Lithium Intoxication Precipitated by Thyrotoxicosis Due to Silent Thyroiditis: Cardiac Arrest, Quadriplegia, and Coma.
MedLine Citation:
PMID:  23206122     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Background: Lithium is widely used to treat to bipolar disorders. Lithium intoxication is generally due to inappropriately high doses of lithium or impaired lithium excretion. Most lithium is eliminated via the kidneys and, since thyroid hormone increases tubular reabsorption of lithium, thyrotoxicosis could contribute to the development of lithium intoxication. We report a case of severe lithium intoxication apparently precipitated by the onset of thyrotoxicosis due to silent thyroiditis and dehydration. Patient findings: The patient was 64-year-old woman who was admitted for muscle weakness in the lower extremities, diarrhea, and palpitations. She had bipolar disorder and was being treated with lithium carbonate which she discontinued one week before admission. Her circulating lithium levels had been monitored yearly. Early in her admission she was dehydrated, and had febrile episodes, paroxysmal atrial fibrillation, and muscle weakness. Initially, fluid therapy was started but she lost consciousness and had cardiac arrest for two minutes due to prolonged sinus arrest. Chest compression and manual artificial ventilation was performed and body surface pacing started. Serum lithium was markedly elevated to 3.81 mEq/L (therapy range, 0.4-1.0 mEq/L) and thyroid hormone levels were increased (free triiodothyronine, 8.12 pg/mL; free thyroxine, 4.45 ng/dL), while thyrotropin (TSH) was suppressed (<0.01 μIU/mL). Hemodialysis was performed and a temporary pacemaker was inserted for severe sinus bradycardia. The serum thyroglobulin (Tg) was 4680 ng/mL (reference range, <32.7 ng/mL). A TSH receptor antibody test was negative. Glucocorticoid therapy and inorganic iodine (100 mg) was administered were continued until day 11. But, her neurological symptoms deteriorated with floopy quandriplegia and deep coma. She gradually recovered. On day 36, she was discharged without any neurological symptoms or thyrotoxicosis. Summary: A 64 year-old-women taking lithium for bipolar disorder developed lithium intoxication in the setting of what seemed likely to be a recent onset of thyrotoxicosis due to silent thyroiditis.
Authors:
Yoshinori Sato; Katsumi Taki; Yuki Honda; Shoichiro Takahashi; Yoshimura Ashio
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-12-4
Journal Detail:
Title:  Thyroid : official journal of the American Thyroid Association     Volume:  -     ISSN:  1557-9077     ISO Abbreviation:  Thyroid     Publication Date:  2012 Dec 
Date Detail:
Created Date:  2012-12-4     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9104317     Medline TA:  Thyroid     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
Showa University Fujigaoka Hospital, Division of Nephrology, Department of Internal Medicine, Yokohama, Japan; y_s@d2.dion.ne.jp.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Changes in cognition following mild stroke.
Next Document:  Interaction of Thionine with Triple, Double and Single stranded RNAs.